Alert archive / Montana / Freeze Warnings in 2015

Freeze Warning 1, NWS Missoula, MT

April 2, 20155 counties in Montana

NWS Missoula, MT issued this freeze warning at Apr 2, 2015, 9:11 PM MDT for 5 counties in Montana. It took effect at Apr 3, 2015, 3:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2015, 9:11 PM MDT (03:11 UTC)
In effect from
Apr 3, 2015, 3:00 AM MDT
Expired
Apr 3, 2015, 8:00 AM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WWUS75 KMSO 030311
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
911 PM MDT THU APR 2 2015

MTZ003-005-031400-
/O.NEW.KMSO.FZ.W.0001.150403T0900Z-150403T1400Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
911 PM MDT THU APR 2 2015

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT FRIDAY. 

* IMPACTS/TIMING: WELL-BELOW FREEZING TEMPERATURES COULD HARM
  CROPS AND OTHER SENSITIVE VEGETATION WHICH ARE BUDDING/SPROUTING
  EARLIER THAN NORMAL THIS SPRING.

* TEMPERATURES: DROPPING INTO LOW TO MID 20S FOR SEVERAL HOURS,
  WITH THE COLDEST TEMPERATURES EXPECTED IN THE CENTRAL BITTERROOT
  VALLEY JUST BEFORE SUNRISE.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD VALLEY... MISSION
  VALLEY...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS COULD DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
231 
WWUS75 KMSO 031355
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
755 AM MDT FRI APR 3 2015

MTZ003-005-031500-
/O.EXP.KMSO.FZ.W.0001.000000T0000Z-150403T1400Z/
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
755 AM MDT FRI APR 3 2015

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING. 

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON...BITTERROOT VALLEY...MISSOULA

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Apr 2, 5:41 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 2, 5:41 PM MDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
541 PM MDT THU APR 2 2015

...Expect brief intense snow showers to affect travel this
evening and possibly again Friday night...

...Brief cold temperatures could affect vegetation/budding trees
in area valleys tonight...

...Confidence is increasing for the potential of a messy Easter
Sunday and Monday next week...

.DISCUSSION...
Intense snow and graupel (soft hail) showers with gusty winds in
unstable conditions are expected to persist until the sun sets
this evening. High pressure then starts moving in allowing for
drying of the well-mixed atmosphere and partial clearing. Temps
should fall into the lower to mid 20s tonight, but the duration of
coldest temps is expected to be only 2-3 hours as some upper
atmospheric moisture and clouds move in ahead of another front
later. This next system is anticipated to be a fast hitter for
mainly Friday night and Saturday morning bringing a quick shot of
precipitation and some winds. Lookout and Lolo Passes may briefly
become snow-covered which could affect weekend travel. Winds
Friday and Saturday afternoons might also cause some increased
chop on area lakes. /ss

Confidence remains high for a cold and wet Sunday/Monday
throughout western Montana and central Idaho this Easter Weekend.
Models continue to show the first of two rounds of precipitation moving
into the region beginning late Sunday morning into the afternoon,
although one small change is that the system is trending slightly
slower. A moist southwesterly flow will in part help develop
widespread light to moderate precipitation in southern Idaho and
Lemhi counties of Idaho early Sunday, and then track northeast
into southwestern Montana by the afternoon. Confidence is high
that mountain passes and high elevation valleys will see light
accumulating snow, with the lower valleys seeing a rain/snow mix
with the first round.

As the surface low begins to develop along eastern Washington and
Idaho and then tracks east, a more widespread and at times
intense band of precipitation is expected to develop. Colder air
is also expected to be pulled south out of Canada, that should
increase the chances for lower valleys of Idaho and western
Montana to receive some snow. The timing of the more intense
precipitation is still uncertain, though it does look more likely
that it will occur late Sunday night for central Idaho and early
Monday morning into the afternoon for western Montana. Confidence
is high that most if not all mountain passes along the Idaho
border and along the Continental Divide will see travel impacts
due to snowcovered roads and low visibilities. Confidence is low
to moderate for any snow accumulation for the valleys. Most
accumulating snow that does occur in the valleys will likely be
confined to the grassy areas. Actual snow amounts will be ironed
out in the forecast in the next day or so.

Conditions will remain unsettled with periods of rain and snow
with below normal temperatures from late Monday through at least
Wednesday. By Thursday conditions will begin to settle down, with
temperatures returning back to normal.

&&

.AVIATION...Snow and graupel showers should continue to affect all
terminals and surrounding terrain until around 03/0300Z causing
reductions of visibility and short-lived accumulations. Winds
will continue to gust to 20-25kts near stronger cells, generally
from a westerly direction, but possibly more erratic near
precipitation cores. /ss

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Freeze Warnings in Montana, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.